Illinois, 2009

Strong Wind in Illinois, December 24 to 25, 2009

December 24 to 25, 2009 · NWS PAH · 17 events in 17 counties and zones

A deepening low pressure center tracked north-northeast from northeast Texas to eastern Missouri, then eventually into Iowa. Strong southeast winds gradually turned into the southwest.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deepening low pressure center tracked north-northeast from northeast Texas to eastern Missouri, then eventually into Iowa. Strong southeast winds gradually turned into the southwest. Peak gusts were generally from 40 to 45 mph across southern Illinois. A rooftop anemometer at a house near Round Knob in Massac County measured a gust to 52 mph. A 30-foot tower at the same location measured a peak gust of 41 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 2:18 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 24, 2:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CST THU DEC 24 2009

.DISCUSSION...
WINDS ARE STARTING TO PICK UP AND WITH LATEST MODELLING/BUFKIT
SHOWING GOOD MOMENTUM TRANSFER TO SURFACE THRU AT LEAST EARLY FRI
PM...HAVE DECIDED TO EXTEND WIND ADVISORY THRU 00Z SAT. COOLING
AIRMASS TOMORROW-TOMORROW NIGHT WILL ALSO YIELD WIND CHILLS INTO
20S/TEENS TOO.

THREAT OF FLOODING IN SEMO WILL CONTINUE TIL SHOWERS BREAK THIS
EVENING. PROBABLY WONT EXTEND FLOOD WATCH SINCE MUCH OF AREA
ALREADY WARNED FOR...INSTEAD WILL LET WARNINGS DO THE
SERVICE...AND THESE MAY CONTINUE THRU EVENING/OR AT LEAST TIL FEED
OF BEST DBZS IS THRU AREA...MODELS SHOW THAT HAPPENING BY 06Z.

BROKE WX GRIDS INTO 3 HR INCREMENTS AFT 06Z TONIGHT TO ACCOUNT FOR
CHANGE-OVER TO -SN. LOW LAYER TEMPS DONT SUPPORT CHANGE-OVER TIL
AFT 09Z MOST LOCALES...EVEN AFT 12-15Z IN OUR NE. BY THEN QPF IS
MINISCULE SO WHILE WE CARRY POPS WE KEEPEM LOW WITH LITTLE/NO
ACCUMS EXPECTED. MODIFIED DIURNAL TEMP CURVE TOMORROW WITH EARLY
HIGH AND TEMPS STEADYING OR DROPPING THRU DAY DEPENDING ON
LOCATION.

PROXIMITY OF UPPER LOW/PINWHEELING ENERGY ACROSS MS VALLEY LINGERS
SMALLISH SNOW CHANCES BUT MORE LIKELY FLURRY ACTIVITY THRU
CHRISTMAS DAY/NIGHT EVEN INTO SATURDAY. SUNDAY COULD BE
INTERESTING AS A FINAL SLING ACROSS OF MOISTURE/ENERGY COULD PAINT
SOME LIGHT SNOW ACROSS OUR NRN 1/2...BUT FOR NOW THERE DOES NOT
APPEAR TO BE COLLABORATIVE STOMACH TO INCLUDE THIS IN THE PACKAGE.
WELL MONITOR THIS THRU PRESS TIME AND MAYBE MAKE A FINAL MASSAGE
TO SUNDAY IN THIS DIRECTION...OR AS FAR AS THE PICTURE WILL
CONCEDE. SOMETHING TO DEFINITELY KEEP AN EYE UPON THOUGH.

COOLER TEMPS BY LATE WEEKEND WILL CONTINUE INTO/THRU MUCH OF NEXT
WEEK. THIS COULD ALSO POSE A DILEMMA IF DAYS 6-8 MODEL FLIRTATIONS
OF A RETURN OVERRUNNING PCPN SCENARIO STRIKE AT NIGHT...WHEN TEMPS
COULD STILL BE RUNNING IN THE 20S. TOO MUCH FLIP/FLOP RIGHT NOW
FOR BEING TOO AGGRESSIVE WITH THAT BUT IT TOO IS SOMETHING TO KEEP
AN EYE UPON.

&&

.AVIATION...
VFR CIGS EXPECTED ALL TAF SITES THROUGH 00Z...WITH SOME DROPS TO
MVFR AT KCGI AND KPAH.  AFTER 00Z...MVFR CIGS AND VSBYS WITH IFR AT
TIMES...MAINLY WITH PRECIP.  WIDESPREAD SHRA WILL SPREAD SLOWLY EAST
AFTER 22Z...TAPERING OFF AT 05Z AT KCGI...TO 11Z AT KOWB.  SOUTHEAST
WINDS GUSTING TO 25 KTS THIS AFTERNOON WILL TURN SOUTH AND INCREASE
TO 30 TO 40 KTS GUSTS THIS EVENING AND OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

     WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR ALEXANDER-EDWARDS-
     FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

     WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Dec 24, 1:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
102 PM CST THU DEC 24 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
102 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI AND ALL BUT
EXTREME SOUTHEAST ILLINOIS THROUGH THIS EVENING. MINOR FLOODING
ASSOCIATED WITH STORM TOTALS MAINLY IN THE 2 TO 4 INCH RANGE IS
POSSIBLE AND SEVERAL WARNINGS ARE IN EFFECT. REFER TO THE WATCH
AND WARNINGS FOR MORE DETAILS.

A WIND ADVISORY REMAINS IN EFFECT THROUGH FRIDAY. WINDS WILL BE
INCREASING THIS AFTERNOON INTO THE EVENING...REACHING SUSTAINED
WINDS 15 TO 30 MPH WITH GUSTS UP TO 45 MPH BY TONIGHT AND CONTINUING
INTO FRIDAY. REFER TO THE ADVISORY FOR MORE DETAILS.

ANY THUNDERSTORMS WILL BE ISOLATED WITH HEAVY RAIN AND LIGHTNING
THE PRIMARY ASSOCIATED HAZARDS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL AREA RIVERS ARE OR WILL BE IN FLOOD...REFER TO THE RIVER
FLOOD WARNINGS FOR MORE DETAILED INFORMATION.

WINDY CONDITIONS WILL CONTINUE CHRISTMAS DAY WITH GUSTS INTO THE
30 TO 45 MPH RANGE POSSIBLE...A WIND ADVISORY REMAINS IN EFFECT
THROUGH 600 PM CST FRIDAY. REFER TO THE ADVISORY FOR MORE DETAILS.

COMBINED WITH COLDER TEMPERATURES...WIND CHILLS IN THE TEENS AND
20S CAN BE EXPECTED CHRISTMAS DAY AND NIGHT. LIGHT SNOW OR
FLURRIES IS A POSSIBILITY BUT NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER RELAY OF WIND AND RAIN REPORTS IS APPRECIATED.

In the hours before

Special weather statement, Dec 24, 9:30 AM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CST THU DEC 24 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>006-MOZ076-086-087-
100-107>112-114-241900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
930 AM CST THU DEC 24 2009

...WET ROADS AND FULL DITCHES LEADING TO DANGEROUS DRIVING CONDITIONS...

MODERATE TO HEAVY RAINFALL...COMBINED WITH POOR DRAINAGE...HAS
CAUSED MANY DITCHES TO BECOME FULL ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND FAR WEST KENTUCKY THIS MORNING.
THOUGH NO FLOODING HAS BEEN REPORTED...FULL DITCHES ARE CAUSING DEEP
PUDDLES ALONG THE EDGES OF SOME ROADWAYS. THESE PUDDLES...AND ALSO
AREAS OF HEAVY RAINFALL...WILL LEAD TO INCREASED HYDROPLANING
DANGER ACROSS THE REGION THROUGH THE DAY. USE EXTRA CAUTION ON THIS
BUSY TRAVEL DAY BY SLOWING DOWN...AND BE ALERT FOR WATER HAZARDS ON
AREA ROADS.

RST
Special weather statement, Dec 24, 1:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
128 PM CST THU DEC 24 2009

MOZ076-086-087-100-107>111-114-242200-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...NEW MADRID
128 PM CST THU DEC 24 2009

...WET ROADS AND FULL DITCHES LEADING TO DANGEROUS DRIVING CONDITIONS...

MODERATE TO HEAVY RAINFALL...COMBINED WITH POOR DRAINAGE...HAS CAUSED
MANY DITCHES TO BECOME FULL ACROSS SOUTHEAST MISSOURI. FULL DITCHES
ARE CAUSING DEEP PUDDLES ALONG THE EDGES OF SOME ROADWAYS. THESE
PUDDLES...AND ALSO AREAS OF HEAVY RAINFALL...WILL LEAD TO
INCREASED HYDROPLANING DANGER ACROSS THE REGION THROUGH THE AFTERNOON.
USE EXTRA CAUTION ON THIS BUSY TRAVEL DAY BY SLOWING DOWN...AND BE
ALERT FOR WATER HAZARDS ON AREA ROADS.

RST
Local storm report, Dec 24, 2:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
228 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      OXLY                    36.60N 90.69W
12/24/2009                   RIPLEY             MO   EMERGENCY MNGR

            WATER IS OVER THE ROAD ON ROUTE 142 E AT OXLY...BECAUSE
            OF HARRIS CREEK OVERFLOWING OUT OF ITS BANKS.

&&

CHRISTIW
Local storm report, Dec 24, 2:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
230 PM CST THU DEC 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FLASH FLOOD      4 SW DONIPHAN           36.58N 90.87W
12/24/2009                   RIPLEY             MO   EMERGENCY MNGR

            WATER OVER THE ROAD AT A HWY NEAR COUNTY ROAD A2.

&&

CHRISTIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Alexander forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Edwards forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Franklin forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Hamilton forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Jackson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Massac forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Pulaski forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Union forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Wabash forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Wayne forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
White forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
December 24, 3:00 PM CST to December 25, 12:00 PM CST
Where
Williamson forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207040, 207041, 207042, 207043, 207044, 207045, 207046, 207047, 207048, 207049, 207050, 207051, 207052, 207053, 207054, 207055, 207056.